Alert archive / South Dakota / Red Flag Warnings in 2024
Red Flag Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Mar 11, 2024, 2:37 AM CDT for 4 states. It took effect at Mar 11, 2024, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2024, 2:37 AM CDT (07:37 UTC)
- In effect from
- Mar 11, 2024, 1:00 PM CDT
- Expired
- Mar 11, 2024, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 42 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brookings County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 18 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2862 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190 WWUS83 KFSD 110737 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 237 AM CDT Mon Mar 11 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-050-053>056-058>071-111800- /O.UPG.KFSD.FW.A.0003.240311T1800Z-240312T0000Z/ /O.NEW.KFSD.FW.W.0005.240311T1800Z-240312T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Gregory-Sanborn- Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 237 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST IOWA, SOUTHWEST MINNESOTA, EXTREME NORTHEAST NEBRASKA, AND MOST OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Kingsbury, Brookings, Gregory, Sanborn, Miner, Lake, Moody, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Southwest 15 to 23 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
791 WWUS83 KFSD 111627 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1127 AM CDT Mon Mar 11 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-050-053>056-058>071-120000- /O.CON.KFSD.FW.W.0005.240311T1800Z-240312T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Gregory-Sanborn- Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 1127 AM CDT Mon Mar 11 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST IOWA, SOUTHWEST MINNESOTA, EXTREME NORTHEAST NEBRASKA, AND MOST OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA... * AFFECTED AREA...In Iowa, Lyon, Osceola, Dickinson, Sioux, O'Brien, Clay, Plymouth, Cherokee, Buena Vista, Woodbury and Ida. In Minnesota, Lincoln, Lyon, Murray, Cottonwood, Nobles, Jackson, Pipestone and Rock. In Nebraska, Dixon and Dakota. In South Dakota, Kingsbury, Brookings, Gregory, Sanborn, Miner, Lake, Moody, Aurora, Davison, Hanson, McCook, Minnehaha, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
150 WWUS83 KFSD 112345 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 645 PM CDT Mon Mar 11 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-050-053>056-058>071-120045- /O.EXP.KFSD.FW.W.0005.000000T0000Z-240312T0000Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Gregory-Sanborn- Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union- 645 PM CDT Mon Mar 11 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTHWEST IOWA, SOUTHWEST MINNESOTA, EXTREME NORTHEAST NEBRASKA, AND MOST OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA... Although relative humidity levels remain at critical levels, winds are decreasing below critical thresholds. The waning winds will allow for the Red Flag Warning to expire at 7 PM CDT. Continued improvement in conditions is expected through the evening hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Mar 10, 10:36 PM CDT, 4 hours 1 minute earlier. Its key messages:
- Well above above average temperatures through Tuesday. Warmest day on Monday with highs in the 70s - 25 to 30 degrees above normal. Some locations may approach or break daily records tomorrow.
- Elevated fire danger concerns through Tuesday, due to very low afternoon relative humidity and marginal breezy winds. Fire Weather Watch for Monday afternoon has been expanded in area.
- Chances (30-60%) for precipitation during the second half of the week. Confidence remains low to moderate due to lingering uncertainty in track and timing of the surface low pressure and forcing aloft.
Area forecast discussion, Mar 10, 10:36 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1036 PM CDT Sun Mar 10 2024
.KEY MESSAGES...
- Well above above average temperatures through Tuesday. Warmest
day on Monday with highs in the 70s - 25 to 30 degrees above
normal. Some locations may approach or break daily records
tomorrow.
- Elevated fire danger concerns through Tuesday, due to very low
afternoon relative humidity and marginal breezy winds. Fire
Weather Watch for Monday afternoon has been expanded in area.
- Chances (30-60%) for precipitation during the second half of
the week. Confidence remains low to moderate due to lingering
uncertainty in track and timing of the surface low pressure
and forcing aloft.
&&
.DISCUSSION...
Issued at 336 PM CDT Sun Mar 10 2024
Another warm day for the first part of March, with temperatures this
afternoon in the 50s to mid 60s. A few high clouds are trekking east
across the area but mostly clear skies prevail. Conditions have been
a bit more mixy than previously expected, and have seen southerly
winds gust around 25 to 30 mph at times. This is leading to near
critical fire conditions (more details below). Extreme caution
should be used to prevent fire start and spread this afternoon
and evening. Temperatures fall into the 30s tonight, with WAA
helping to moderate the impact of clear skies. Light and
variable winds are expected as a washed out surface low slides
across the area. HREF and some hi-res guidance indicates valley
fog may develop overnight into tomorrow morning, but given
probability less than 30% and the dry air in place, have left
out of the forecast for now.
Even warmer day on tap tomorrow as mid and upper level ridge axis
slides overhead. Through the day, surface low begins to develop and
move into western SD. South to southwesterly flow through roughly
600-700 mb advects in dry and warm air. Have trended highs tomorrow
toward some of the bias corrected guidance as well as the NBM 90th
percentile, given how warm we have gotten the last two days. With
highs in the 70s to near 80 for some, we'll be 25 to 30 degrees F
above average and near to above record in some locations (including
both Sioux Falls and Sioux City). For additional context, forecast
highs tomorrow are near the climatological averages for mid/late
May. Extremely dry air along with the dry fuels and marginally
breezy conditions will lead to Very High to Extreme fire danger
(see the Fire Weather Section below for more, including details
about the Fire Weather Watch). Southwesterly winds around 15-20
mph during the peak afternoon mixing, with gusts around 20-25
mph. Expect mostly clear skies.
Monday evening and night, surface low moves to the east as mid/upper
level shortwave follows suit. Weak cold front with the surface low
shifts the surface winds to the northwest. Slightly cooler
temperatures move in behind the front, along with the CAA aloft.
Still above normal highs on Tuesday, in the 60s to near 70. Another
shortwave moves through late Tuesday into early Wednesday as trough
aloft deepens across the west. But expect dry weather to
prevail through Tuesday night.
For mid to late week, trough continues to deepen and slide east
as a surface low ejects north out of the southwestern US. There
has been a little more consistency in the models overall, with
the exception of the GFS in the 10.12z run. In its latest
iteration, the GFS has shifted back to south, keeping the
moisture across the southern Plains and lower MS Valley and the
warm front along southern IA. Meanwhile, the Canadian remains
the furthest north of the guidance, keeping the surface low
track into central IA. With all the model differences, maintained
the NBM pops which continue to favor the southern and southeastern
portions of the CWA. This area also has the highest chances of
seeing 0.25" of QPF - around 40-70% depending on the ensemble
you choose. For now, most of the precip would fall as rain, with
some snow possibly mixing in as temperatures fall at night.
Temperatures remain near to above average, with highs in the 40s
to lower 60s and lows in the 30s and 40s.
Guidance cuts off the low across the southwestern CONUS by the end
of the week, keeping us in a northwesterly flow regime through next
weekend. A couple of waves/troughs move through the pattern during
this time, although model guidance varies in the details. Near to
just above average temperatures continue with periodic breezy
conditions.
&&
.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1035 PM CDT Sun Mar 10 2024
VFR conditions through the period. Some hi-res guidance hints
that some valley fog is possible early Monday morning; however,
will omit for now with probability less than 30% and very dry
conditions.
Southerly winds will again gust to 20 to 30 mph from late
Monday morning into the afternoon.
&&
.FIRE WEATHER...
Issued at 336 PM CDT Sun Mar 10 2024
Winds have been stronger than anticipated this afternoon, leading to
gusts of 20 to 30 mph. RH values have been hovering either side of
25%, leading to near or briefly critical conditions as we have
warmed into the 50s to mid 60s. Will keep an eye on trends for the
need for any short lived products this afternoon/early evening.
Expect conditions to improve late afternoon/early evening as we lose
the peak mixing of the day, leading to weakening winds and
increasing humidity.
For Monday, have expanded the previously issued Fire Weather Watch
with Very High to Extreme fire danger expected. Given temperatures
in the 70s to near 80 and dew points in the teens and 20s, there is
no question that critical humidity values will be reached, with much
of the area seeing a 20% or less RH during the afternoon. However,
big question remains the wind - with the majority of guidance
keeping both sustained winds and gusts below critical thresholds.
Southwesterly winds remain around 15-20 mph during the peak
afternoon mixing, with gusts around 20-25 mph.
Take precautions to prevent fire start, as any fire will likely
spread rapidly.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday afternoon through Monday
evening for SDZ039-040-050-053>056-058>071.
MN...Fire Weather Watch from Monday afternoon through Monday
evening for MNZ071-072-080-081-089-090-097-098.
IA...Fire Weather Watch from Monday afternoon through Monday
evening for IAZ001>003-012>014-020>022-031-032.
NE...Fire Weather Watch from Monday afternoon through Monday
evening for NEZ013-014.
&&
DISCUSSION...SG
AVIATION...08
FIRE WEATHER...SGHazardous weather outlook, Mar 10, 4:21 PM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 421 PM CDT Sun Mar 10 2024 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-112130- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 421 PM CDT Sun Mar 10 2024 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Elevated fire danger due to warm temperatures, breezy southerly winds and low relative humidity levels will gradually diminish around sunset. .DAYS TWO THROUGH SEVEN...Monday through Saturday Warmer temperatures, breezy southerly winds, low humidity levels and dry vegetation will result in potentially critical fire conditions on Monday. Certainly a day to delay any burning activities. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2024Red Flag Warnings in Iowa, 2024Red Flag Warnings in Minnesota, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.